Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 61, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Nov 10, 2020, 7:35 PM EST for 5 counties in Michigan. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 10, 2020, 7:35 PM EST (00:35 UTC)
- Expired
- Nov 10, 2020, 8:00 PM EST
- In force
- 25 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Antrim County, MI, Charlevoix County, MI, Crawford County, MI, Kalkaska County, MI, Otsego County, MI
The radar
The NCL Michigan radar (KAPX), 30 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 10, 7:40 PM EST | TSTM WND DMG | 2 Ssw Sigma, MI | TREES DOWN ACROSS SPENCER RD EAST OF N SHARON RD. |
| Nov 10, 8:00 PM EST | HAIL 0.7 | 4 Sse Elmira, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 0.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
250
WUUS53 KAPX 110035
SVRAPX
MIC009-029-039-079-137-110100-
/O.NEW.KAPX.SV.W.0061.201111T0035Z-201111T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
735 PM EST Tue Nov 10 2020
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Otsego County in northern Michigan...
Eastern Antrim County in northern Michigan...
Northwestern Crawford County in northern Michigan...
Kalkaska County in northern Michigan...
Southeastern Charlevoix County in northern Michigan...
* Until 800 PM EST.
* At 735 PM EST, a severe thunderstorm was located near Sharon, or 8
miles south of Kalkaska, moving northeast at 80 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Boyne City, Gaylord, Kalkaska, Mancelona, Antrim, Sharon, Elmira,
Frederic, Boyne Falls, Sparr, Otsego Lake State Park, Sigma, Jordan
Township, Warner Township, Darragh, Alba, Waters, Blue Lake
Township and Smithville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4453 8527 4521 8501 4506 8445 4451 8498
4451 8507
TIME...MOT...LOC 0035Z 203DEG 69KT 4461 8515
HAIL...1.00IN
WIND...60MPH
$$
Cornish1 follow-up statement
425
WWUS53 KAPX 110048
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
748 PM EST Tue Nov 10 2020
MIC009-029-039-079-137-110100-
/O.CON.KAPX.SV.W.0061.000000T0000Z-201111T0100Z/
Otsego MI-Antrim MI-Crawford MI-Kalkaska MI-Charlevoix MI-
748 PM EST Tue Nov 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EST
FOR OTSEGO...EASTERN ANTRIM...NORTHWESTERN CRAWFORD...NORTHEASTERN
KALKASKA AND SOUTHEASTERN CHARLEVOIX COUNTIES...
At 748 PM EST, a severe thunderstorm was located 7 miles southeast of
Mancelona, moving northeast at 80 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Boyne City, Gaylord, Mancelona, Antrim, Elmira, Frederic, Boyne
Falls, Sparr, Otsego Lake State Park, Warner Township, Alba, Waters
and Blue Lake Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4480 8511 4521 8501 4506 8445 4473 8477
4472 8496
TIME...MOT...LOC 0048Z 205DEG 70KT 4484 8494
HAIL...1.00IN
WIND...70MPH
$$
CornishWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 3:32 PM EST, 4 hours 3 minutes earlier.
Area forecast discussion, Nov 10, 3:32 PM EST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
332 PM EST Tue Nov 10 2020
.NEAR TERM...(Through Wednesday)
Issued at 303 PM EST Tue Nov 10 2020
...Showers...storms...heavy rain potential...wind...then turning
colder...
High Impact Weather Potential...Marginal risk of severe storms for
much of Northern Lower Michigan tonight...with the potential for
damaging winds and heavy rainfall. Strong winds developing tonight
into Wednesday. Lakeshore flooding is possible along our Lake
Michigan and far Northern Lake Huron shorelines due to strong west
winds and high wave action.
Pattern Synopsis/Forecast...Cold front is stalled across Northern
Lower Michigan this afternoon...as low pressure gathers strength
over Missouri and NW Illinois. Live of showers and storms continues
to fire in the vcnty of the low center where upper wave and
strengthening wind fields are providing a ripe environment for
stronger convective development. Closer to home...scattered to
numerous showers continue to stream across much of our CWA this
afternoon as deep moisture begins to surge into Michigan around and
ahead of the low and cold front. Not much in the way of CAPE over
Northern Michigan attm per latest SPC meso analysis...but area of
500 J/kg MUCAPES combined with 50-60 kt bulk shear continue to feed
that line of developing storms well to our SW. Near term models show
this area of modest CAPE and strong winds lifting NE into our CWA...
especially the NW half of our CWA this evening. We will likely have
to wait until this happens for any significant chance of storms...
especially strong to marginally severe storms producing damaging
winds. Appears the optimal window will be 00Z to 06Z. Heavy rainfall
is still a concern as well...again focusing on our NW CWA this
evening.
Low level winds will steadily strengthen as the low lifts in the
Western Great Lakes this afternoon and evening...and will further
strengthen immediately behind the low as it departs overnight into
Wednesday. Again...NW half to two-thirds of our CWA will see the
highest winds and will likely meet wind advisory criteria. Have
therefore issued a Wind Advisory for this area...and have expanded
the Lakeshore Flood Advisory to include additional lakeshore
counties impacted by SW/W flow. Both headlines begin later this
evening and continue thru Wednesday morning.
And as advertised...our long stretch of unusually warm early to mid
November weather will come to an end tonight as strong CAA commences
in the wake of the departing low and cold front. Low temps tonight
will fall into the mid to upper 30s across our entire CWA. High
temps on Wednesday will only warm into the 40s...a stark contrast to
the 60s and 70s as of late.
&&
.SHORT TERM...(Wednesday night through Friday)
Issued at 303 PM EST Tue Nov 10 2020
High impact weather potential: Light snow over mostly eastern upper
Thursday night/Friday morning.
Pattern synopsis and forecast:
High pressure will build into the Great Lakes region from the
Upper Mississippi River Valley behind a departing low pressure
system moving to the northeast through eastern Canada. This high
pressure and associated dry air will continue to erred any
leftover cloud over from aforementioned storm system. Providing
precipitation free weather through much of Thursday. Clouds will
be on the increase from the west Thursday evening...ahead of a
clipper system...this time weaker than the previous storm system.
True to the usual clipper system...this will be a rather quick
hitting storm, with rain and mixing with or completely changing
over to snow during the overnight hours of Thursday and through
Friday morning. Most of the snow will be over eastern upper as the
thermal profiles become cold enough to support a complete
changeover. There will also be a mix or short period of all snow
over the higher terrain of northern lower. Accumulations of 1-2"
could be realized over eastern upper...with none to a half inch
over the higher terrain of northern lower. There may also be some
lake enhancement from 850mb temps nearing -10C on northwesterly
winds. Precipitation should taper off during Friday evening as the
wind flow becomes more anticyclonic and drier air begins to
undercut the backside of the departing clipper system from an area
of high pressure building over the Great Lakes region.
Winds will be out of the west until backing to the southwest as the
forecast area is wedged between the aformentioned high pressure to
our east and the approaching clipper system to our west. Wind gusts
of around 10mph will be common across the area until diurnal heating
allows for some deeper mixing Thursday afternoon (along with a
tightening of the pressure gradients), producing gusts around 20mph.
Winds veer once again to more westerly behind the departing system
Friday afternoon, with gust of 20-25mph.
Temperatures will be in the upper 40s to near 50 Thursday with
southwesterly winds advecting in warmer temperatures...and only
reach into the upper 30s to low 40s behind the departing system with
colder air filtering in from the northwest.
.LONG TERM...(Friday night through Tuesday)
Issued at 303 PM EST Tue Nov 10 2020
High impact weather potential: None
The high pressure (mentioned above in the previous forecast period)
moving in Friday and ridging in to the Great Lakes will stay in
place through Saturday morning/afternoon...providing quiet weather.
Another storm system developing in the central Great Plains will
begin to descend on the forecast area late Saturday and
Sunday...returning rain/snow chances to end the weekend and into the
next work week. Any snow chances appear to be during the
overnight/early morning hours. Current models are hinting at the
possibility of some lake effect/enhanced snow on northwest flow
beginning Tuesday morning.
Daytime temperatures will be in the upper 30s and into the 40s. Lows
will be in the mid 20s to mid 30s throughout the long term period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM EST Tue Nov 10 2020
Low pressure will develop along a cold front currently positioned
over our CWA. This low will ride NE along the cold front this
afternoon and thru Wisconsin and Michigan this evening. Widespread
showers will develop as this system tracks thru our area...with a
few thunderstorms also possible. Overall conditions will be MVFR
thru tonight with some improvement to low VFR on Wednesday as
drier air arrives behind the departing front. The main impact from
this system will be the development of LLWS tonight and strengthen
surface winds around and behind this system. Southern winds will
strengthen to 15 to 25 kts this afternoon and evening...and then
shift to the SW and eventually west and further strengthen to 20
to 30 kts with gusts to 40 kts tonight into Wednesday morning.
&&
.MARINE...
Issued at 303 PM EST Tue Nov 10 2020
Winds and waves will strengthen to gale warning criteria tonight
into Wednesday as deep low pressure drives a cold front thru
Michigan tonight into Wednesday. Showers will become widespread
tonight...with some embedded thunder expected as well. Mainly dry wx
is expected for Wednesday thru Thursday as high pressure builds into
the area.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY from 1 AM to 10 AM EST Wednesday for MIZ016-017-
021-022-086>088-095>099.
LAKESHORE FLOOD ADVISORY from 10 PM this evening to 10 AM EST
Wednesday for MIZ016-020-025-031-088-095-096-098-099.
WIND ADVISORY from 10 PM this evening to 10 AM EST Wednesday for
MIZ020-025>027-031>033.
LH...GALE WARNING from 1 AM to noon EST Wednesday for LHZ345>349.
LM...GALE WARNING from 10 PM this evening to 10 AM EST Wednesday for
LMZ323-341-342-344>346.
LS...GALE WARNING from 1 AM to noon EST Wednesday for LSZ321-322.
&&
NEAR TERM...MR
SHORT TERM...TL
LONG TERM...TL
AVIATION...MR
MARINE...MRHazardous weather outlook, Nov 10, 6:22 PM EST, 1 hour 13 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 622 PM EST Tue Nov 10 2020 MIZ016>018-020>036-041-042-086>088-095>099-112330- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 622 PM EST Tue Nov 10 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. There is a marginal risk for severe storms across much of Northern Lower Michigan through tonight...with damaging winds and locally heavy rainfall the primary threats. Strong winds will develop tonight across Eastern Upper...far Northern and Northwest Lower Michigan. Some power outages may occur. Please see the latest Wind Advisory for further details. Lakeshore flooding is expected tonight along our Lake Michigan and far Northern Lake Huron shoreline areas. Please see the latest Lakeshore Flood Advisory for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong winds will continue into Wednesday morning across Eastern Upper...far Northern and Northwest Lower Michigan. Some power outages may occur.Please see the latest Wind Advisories for further details. Lakeshore flooding will continue into Wednesday morning along our Lake Michigan and far Northern Lake Huron shoreline areas. Please see the latest Lakeshore Flood Advisories for further details. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-112330- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 622 PM EST Tue Nov 10 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. Gale force wind gusts are expected on the Great Lakes tonight. Please see the latest nearshore forecasts and Gale Warnings for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Gale force wind gusts will continue into Wednesday on the Great Lakes. Please see the latest nearshore forecasts and Gale Warnings for additional details. There is a marginal risk for severe storms across much of Northern Lower Michigan through tonight...with damaging winds and locally heavy rainfall the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. &&
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 7:22 PM EST | Severe Thunderstorm Warning | APX | Benzie, Grand Traverse, Manistee, Wexford | 38 min |
| Nov 10, 7:27 PM EST | Special Marine Warning | APX | 63 min | |
| Nov 10, 7:56 PM EST | Severe Thunderstorm Warning | APX | Antrim, Charlevoix, Cheboygan, Emmet, Montmorency, Otsego and 1 more | 21 min |
| Nov 10, 8:25 PM EST | Special Marine Warning | APX | 35 min | |
| Nov 10, 9:25 PM EST | Severe Thunderstorm Warning | APX | Ogemaw, Oscoda, Roscommon | 35 min |
| Nov 10, 9:28 PM EST | Severe Thunderstorm Warning | APX | Crawford, Montmorency, Oscoda, Roscommon | 32 min |
| Nov 10, 10:14 PM EST | Special Marine Warning | APX | 61 min | |
| Nov 11, 10:03 AM EST | Small Craft Advisory | APX | 6 hr | |
| Nov 11, 3:51 PM EST | Small Craft Advisory | APX | 54 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.